Hail, Sheridan
- When
- July 27, 5:28 PM MST
- Where
- Sheridan County, 4.15 mi WNW of Dayton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.900, -107.350
An unstable northwest flow aloft resulted in the development of a severe thunderstorm that moved across the Sheridan area during the early evening hours of the 27th. Large hail and damaging wind gusts accompanied the thunderstorm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An unstable northwest flow aloft resulted in the development of a severe thunderstorm that moved across the Sheridan area during the early evening hours of the 27th. Large hail and damaging wind gusts accompanied the thunderstorm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 27, 2:37 PM MST, 2 hours 51 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
337 PM MDT Fri Jul 27 2018
.SHORT TERM...valid for Sat and Sun...
The northwesterly upper flow from the previous few days continues
this afternoon. Disturbances moving within this flow should
continue to cause scattered showers and thunderstorms this evening
through Sunday night. In addition...for this afternoon and
evening, the strong mid-level northwesterly flow aloft is
yielding appreciable effective bulk shear over the area.
Instability combined with the shear is sufficient for a few severe
thunderstorms to occur over far southeastern Montana and north
central Wyoming. The thunderstorms in this area could produce
large hail and damaging wind gusts.
Very weak shortwave ridging looks to move over northeastern
Montana later tonight, which should help to lessen shower and
thunderstorm coverage, especially for northeastern Montana
extending to northern Rosebud, Custer, and Fallon Counties. The
weak ridging should exit the region by Saturday afternoon,
allowing showers and thunderstorms to occur over much of central
and eastern Montana for Saturday afternoon and evening.
Temperatures will continue to be a few degrees below normal this
weekend thanks to cooler air over south central Canada and the
northern Plains flowing westward to Montana/northern Wyoming.
High temperatures will generally be in the upper 70s to lower 80s
on both Saturday and Sunday. RMS/borsum
.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...
The ridge expected to move into the area Monday into Tuesday is
surging a bit weaker than previously expected and looks to have a
bunch of monsoonal moisture trapped in it. This dirty ridge is not
looking as warm or dry as before so have lowered temperatures but
not introduced precip in these periods yet. The breakdown of this
ridge looks more dramatic on Wednesday/Wednesday night which may
bring a Pacific Front through the region on Thursday. Models have
been showing a slowing trend on the breakdown of the ridge so how
warm Wednesday is and how strong frontal push is are two
uncertainties to yet play out. Friday and beyond looks to be
zonal flow with seasonal temperatures and mainly dry conditions.
borsum
&&
.AVIATION...
Bands of showers and thunderstorms will move across the region
this afternoon favoring higher terrain and mainly areas north of a
Billings to Harlowtown line. Mostly VFR conditions will prevail
with brief ceiling reductions in stronger cell. Activity
dissipates late tonight with additional convection expected
Saturday. borsum
&&
.PRELIMINARY POINT TEMP/POPS...
Sat Sun Mon Tue Wed Thu Fri
-----------------------------------------------------------
BIL 056/080 057/081 056/088 059/091 061/092 062/090 059/087
43/T 32/T 10/U 00/B 11/B 11/U 00/U
LVM 048/078 048/079 048/085 051/087 053/088 054/085 050/081
44/T 32/T 10/U 01/B 11/B 11/U 11/U
HDN 056/082 056/082 053/088 057/091 058/093 060/090 059/089
43/T 33/T 10/U 00/U 11/B 10/U 00/U
MLS 056/081 057/081 056/087 059/091 058/089 062/089 061/088
42/T 22/T 10/U 00/U 11/U 11/B 10/U
4BQ 055/080 055/080 055/085 058/089 059/090 062/091 061/090
43/T 34/T 21/U 00/U 11/B 11/U 10/U
BHK 052/078 053/077 053/085 057/087 054/084 057/088 059/086
31/B 34/T 21/U 00/U 11/U 11/B 11/U
SHR 052/079 051/078 049/084 052/087 055/089 057/089 056/087
45/T 33/T 20/U 00/B 11/B 11/U 10/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 1042 AM MDT Fri Jul 27 2018 MTZ036>038-058-WYZ098-099-281645- Powder River-Carter-Southern Big Horn-Southern Rosebud- Northeast Bighorn Mountains-Sheridan Foothills- 1042 AM MDT Fri Jul 27 2018 This Hazardous Weather Outlook is for portions of south central Montana...southeast Montana and north central Wyoming. * WHAT...Severe Thunderstorms. * WHERE...North central Wyoming and portions of southeastern Montana. * WHEN...This afternoon and evening. * ADDITIONAL DETAILS...Storm activity is expected during the late afternoon hours which could impact outdoor events. * ADDITIONAL HAZARD CONCERNS...Storms will be fast moving and capable of producing strong winds, hail, and frequent lightning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
433 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 4 WSW BILLINGS 45.76N 108.61W
07/27/2018 M1.25 INCH YELLOWSTONE MT PUBLIC
0429 PM HAIL 4 W BILLINGS 45.78N 108.59W
07/27/2018 M1.00 INCH YELLOWSTONE MT PUBLIC
0431 PM HAIL 4 SW BILLINGS 45.75N 108.57W
07/27/2018 M1.50 INCH YELLOWSTONE MT CO-OP OBSERVER
&&
RMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
450 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL 7 W BILLINGS 45.79N 108.65W
07/27/2018 M1.00 INCH YELLOWSTONE MT TRAINED SPOTTER
0425 PM HAIL 5 WSW BILLINGS 45.76N 108.60W
07/27/2018 M1.00 INCH YELLOWSTONE MT TRAINED SPOTTER
0429 PM HAIL 7 ESE REED POINT 45.68N 109.40W
07/27/2018 M0.50 INCH STILLWATER MT TRAINED SPOTTER
0430 PM HAIL 6 WNW BILLINGS 45.78N 108.65W
07/27/2018 M1.25 INCH YELLOWSTONE MT PUBLIC
0436 PM HAIL 4 SW BILLINGS 45.74N 108.55W
07/27/2018 M1.75 INCH YELLOWSTONE MT TRAINED SPOTTER
&&
VLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
453 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 6 SSE COLUMBUS 45.55N 109.22W
07/27/2018 M2.00 INCH STILLWATER MT COCORAHS
0443 PM HAIL 2 SSE BILLINGS 45.76N 108.52W
07/27/2018 M0.75 INCH YELLOWSTONE MT TRAINED SPOTTER
STREET FLOODING
0443 PM FLASH FLOOD 2 SSE BILLINGS 45.76N 108.52W
07/27/2018 YELLOWSTONE MT TRAINED SPOTTER
STREET FLOODING
0445 PM HAIL 5 SSE COLUMBUS 45.56N 109.23W
07/27/2018 M1.75 INCH STILLWATER MT TRAINED SPOTTER
&&
VLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
502 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL 3 SSW LOCKWOOD 45.78N 108.43W
07/27/2018 M0.25 INCH YELLOWSTONE MT TRAINED SPOTTER
&&
VLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
505 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 5 S BILLINGS 45.72N 108.52W
07/27/2018 M1.00 INCH YELLOWSTONE MT COCORAHS
0500 PM HAIL JOLIET 45.48N 108.98W
07/27/2018 M0.50 INCH CARBON MT TRAINED SPOTTER
&&
VLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
514 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST 6 W BILLINGS 45.80N 108.63W
07/27/2018 M67.00 MPH YELLOWSTONE MT TRAINED SPOTTER
0425 PM HAIL 6 W BILLINGS 45.80N 108.63W
07/27/2018 M1.00 INCH YELLOWSTONE MT TRAINED SPOTTER
&&
VSThe Billings radar (KBLX), 145 km away, was scanning. The volume nearest the first event began at 00:27 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Several large tree limbs were blown down in Sheridan.
There were reports of many Cottonwood trees down with some on homes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763544, 763545, 763546, 763548, 763549, 763550.